. Transient memory impairment and hallucinations associated with tolterodine use. N Engl J Med. 2003 Dec 4;349(23):2274-5. PubMed.

Recommends

Please login to recommend the paper.

Comments

Make a Comment

To make a comment you must login or register.

Comments on Primary Papers and News

  1. The Case Report by Drs. Tsao and Heilman calls needed attention to a syndrome, often mimicking that of a dementing illness, of potentially reversible cognitive dysfunction associated with anticholinergic drugs used for the treatment of common bladder disturbances in older adults. Experience suggests that this syndrome is under-recognized, particularly by those physicians who are most likely to prescribe anticholinergic drugs for bladder dysfunction. Tsao and Heilman properly recommend judicious use of such medications in elderly patients who may be at risk for cognitive impairment. The problem is that, in some individuals, the drugs have real benefit for incontinence syndromes with corresponding improvement in quality of life.

    Many questions need to be resolved before we will understand the appropriate role of these drugs in clinical practice. How prevalent is the syndrome of anticholinergic-associated cognitive dysfunction in older adults? Are some patients more susceptible than others, and if so, how might they be screened prior to initiation of treatment? Are certain anticholinergic drugs more likely than others to cross the blood-brain barrier and hence produce cognitive side effects? Formal study is needed to address these and related issues, given the growing numbers of elderly individuals who may be exposed to these agents, and Drs. Tsao and Heilman are to be commended for raising awareness about this underappreciated and understudied problem.

    View all comments by John Morris
  2. As cholinergic M1 receptor blockage will inhibit the production of NGF and possibly decrease sAPPalfa formation one should be aware that prolonged anticholinergic treatment could enhance the neurdegeneration of cholinergic neurons in the Meynert nucleus and therefore augment the already deleterious effect of the oligomeric abeta42 ligands at the synapse. Clinicians should take care to avoid these "iatrogenic" pitfalls. Lessons from recent cell biological insights should be translated into good clinical practice.

    View all comments by georges Otte
  3. This was a useful article for me because my sleep is often disrupted because of my need to urinate. There have also been times when I have thought that I was becoming incontinent. With this information I will be much more assiduous about strengthening my muscles and reducing my caregiver stress which may be contributing to my difficulties before I take any medication.

    View all comments by Gladys Brown
  4. The NEJM article is good for reminding us that blocking muscarinic receptors may impair cognition and alter perception in anyone, but especially in the elderly. As loss of cortical cholinergic afferents is a normal aging change in humans, the elderly are normally in a state of cholinergic deprivation and therefore are more sensitive to further losses in cholinergic transmission. Those who are harboring advanced AD pathology are probably even more susceptible.

    View all comments by Thomas Beach

This paper appears in the following:

News

  1. The Quality-of-Life Balance: Anticholinergics in the Hot Seat